MAUDE Adverse Event Report: COVIDIEN RAPIDCROSS; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINA

COVIDIEN RAPIDCROSS; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINA
Model Number A14BX020080170
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 12/08/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A physician was using a rapid cross pta balloon during an angioplasty procedure.It was reported with the use of an 018 wire they selected the anterior tibialis artery and advanced a quick cross catheter, surgeon then exchanged the wire for an 014 wire.With this wire they were able to cross the lesion and advanced the quick cross catheter.They performed an angiogram which showed that the catheter was placed in the distal dorsalis pedis into the metatarsal branches including the third toe.For this reason, the surgeon opted to treat this area to improve the circulation to the compromised toe.The patient was heparinized appropriately according to weight with a goal act of 250.Surgeon opted to use a quick exchange rapid cross rx 2mm x 80mm rapid exchange balloon, this was done over a whisper ms 014 wire.Surgeon performed prolonged inflation.Then the balloon was taken down, as surgical team were withdrawing the balloon, the surgeon noted that there was more resistance than anticipated and then slightly there was a snap and surgeon retrieved the proximal end of the catheter but not the balloon.  the surgeon then performed an angiogram and it showed that the balloon was still attached still over the wire down in the mid anterior tibialis artery.The balloon, despite being in contact with the wire it seems to be moving independently.At this point the surgeon had to plan to retrieve this wire.Surgeon was able to buddy a 035 glidewire advantage with 14 wire with a balloon.The surgeon attempted to advance a sheath using both wires and trying to capture the balloon, but this was not possible.Surgeon then decided to place a long 7 french sheath on the 035 wire with the plan of snaring the loose balloon and wire.Slowly and carefully the surgeon was able to pull the 014 wire and the balloon partially into the popliteal artery and with the use of a 5mm stent and was able to capture the distal end of the balloon and wire together, the surgeon withdrew the catheter and the wire into the sheath with a snare but then the 014 wire broke and the surgeon then had no control of the distal end of the balloon.The balloon seemed to be infolded into the sheath, so the surgeon was able to withdrew the sheath slowly with a balloon and a 014 wire together into the common femoral artery, at this point it was clear that the patient required a cutdown to remove this balloon.In order to prevent embolization through the 035 wire the surgeon placed a 5mm x 20mm balloon just distal to the loose balloon and wire.At this point the surgeon proceeded to general anesthesia and intubated patient with an lma, also preop antibiotics were given.Timeout again was performed for emergency left groin cutdown.A transverse incision was made and was carried out through skin subcutaneous tissue and fascia, the femoral artery sheath was opened longitudinally exposing the sfa and profunda, these were both surrounded with vesseloops. the surgeon released the inguinal ligament to allow for more cephalad retraction we surrounded the proximal common femoral artery with vesseloops.The surgeon then proceeded to clamp the artery proximally and distally surgeon perform a transverse arteriotomy and the surgeon found the distal tip of the balloon attached to the wire, but they were missing the proximal end of the balloon.Radiology staff brought the c arm in and performed a fluoroscopy shot that shows that the proximal end of the balloon was stuck within the sheath.The surgeon was able to advance the sheath carefully and clamped around it.The surgeon extended the arteriotomy proximally and distally and the surgeon found the balloon fragment and it was removed.The surgeon verified that the whole balloon had been retrieved.Proximal and distal markers and also an angiogram was performed that showed no residual equipment.The surgeon deflated the size 5 mm balloon and withdrew the balloon sheath and wire and closed arteriotomy with a bovine pericardium patch.No further injury reported for this event.
 
Additional Manufacturer Narrative
Uf/importer report#(b)(4).Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis the rapidcross balloon catheter was received with the distal section of the device detached.The detachment occurred at the rx joint approximately 65mm of the balloon was returned with the proximal markerband present.A section of the detached inner was also returned.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
RAPIDCROSS
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINA
Manufacturer (Section D)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
Manufacturer (Section G)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key16264451
Report Number2183870-2023-00036
Device Sequence Number17591110
Product Code LIT
UDI-Device Identifier00763000110635
UDI-Public00763000110635
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K130911
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/09/2024
Device Model NumberA14BX020080170
Device Catalogue NumberA14BX020080170
Device Lot NumberB295945
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/12/2023
Supplement Date Received by Manufacturer01/12/2023
07/10/2023
Initial Report FDA Received Date01/30/2023
Supplement Report FDA Received Date01/30/2023
08/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/10/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age39 YR
Patient SexFemale
Patient Weight75 KG